Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 29, 2009, 1:24 PM CDT for Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2009, 1:24 PM CDT (18:24 UTC)
- Expired
- Apr 29, 2009, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 4:12 PM CDT | FLASH FLOOD | Columbus, KS | SEVERAL LOW WATER CROSSINGS ACROSS THE COUNTY ARE FLOODED AND IMPASSABLE. |
| Apr 29, 6:57 PM CDT | FLOOD | Fort Scott, KS | OSAGE ROAD BETWEEN 105TH AND 115TH IN BOURBON COUNTY IS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 168 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 291824 FFWSGF KSC011-021-037-300000- /O.NEW.KSGF.FF.W.0018.090429T1824Z-090430T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 124 PM CDT WED APR 29 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEAST KANSAS... CHEROKEE COUNTY IN SOUTHEAST KANSAS... CRAWFORD COUNTY IN SOUTHEAST KANSAS... * UNTIL 700 PM CDT. * AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL RATES OF UP TO AN INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS. TOTAL RAINFALL AMOUNTS OF UP TO 2 INCHES WILL BE POSSIBLE. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER CROSSINGS... HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS... HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3801 9506 3802 9462 3700 9462 3699 9507 $$ HATCH
2 follow-up statements
000 WGUS73 KSGF 292118 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 418 PM CDT WED APR 29 2009 KSC011-021-037-300000- /O.CON.KSGF.FF.W.0018.000000T0000Z-090430T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOURBON KS-CRAWFORD KS-CHEROKEE KS- 418 PM CDT WED APR 29 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR BOURBON...CHEROKEE AND CRAWFORD COUNTIES... AT 410 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT THE HEAVIEST RAIN HAS MOVED OUT OF THE AREA. HOWEVER...RUNOFF FROM PREVIOUS STORMS CONTINUES TO FILL CREEKS...STREAMS AND LOW WATER CROSSINGS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER CROSSINGS... HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS... HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON. CHEROKEE COUNTY EMERGENCY MANAGEMENT REPORTED THAT SEVERAL LOW WATER CROSSINGS ACROSS THE COUNTY ARE UNDER WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SPRINGFIELD. && LAT...LON 3801 9506 3802 9462 3700 9462 3699 9507 $$
000 WGUS73 KSGF 292354 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 654 PM CDT WED APR 29 2009 KSC011-021-037-300001- /O.EXP.KSGF.FF.W.0018.000000T0000Z-090430T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOURBON KS-CRAWFORD KS-CHEROKEE KS- 654 PM CDT WED APR 29 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM CDT FOR BOURBON... CHEROKEE AND CRAWFORD COUNTIES... AT 643 PM CDT...EMERGENCY MANAGERS REPORTED THAT RUNOFF FROM PREVIOUS HEAVY RAIN WAS PRODUCING FLOODING ACROSS THE WARNED AREA. THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING UNTIL 1 PM CDT THURSDAY. RUNOFF FROM THIS RAIN IS CAUSING FLOODING. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLOODING. OSAGE ROAD IS CLOSED BETWEEN 105TH AND 115TH ROADS IN BOURBON COUNTY DUE TO FLOODING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3801 9506 3802 9462 3700 9462 3699 9507 $$ ANGLE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 12:41 PM CDT, 43 minutes earlier.
Area forecast discussion, Apr 29, 12:41 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT WED APR 29 2009
...UPDATE TO AVIATION...
.DISCUSSION...
MAIN FOCUS THIS FORECAST PERIOD WILL BE WITH CONVECTION/HEAVY RAIN
AND RESULTANT FLASH FLOOD POTENTIAL.
SURFACE FRONT WHICH STALLED OUT OVER SOUTHERN MISSOURI YESTERDAY
MORNING WAS ON THE MOVE NORTHWARD TONIGHT AND SURFACE DEW POINTS
WERE IN THE UPPER 50S TO LOW 60S OVER SOUTHERN MISSOURI. FRONT IS
EXPECTED TO LIFT NORTH OF THE CWA THIS MORNING AS SURFACE LOW
STRENGTHENS IN THE HIGH PLAINS.
THE SURFACE LOW WILL STRENGTHEN IN RESPONSE TO UPPER LEVEL ENERGY
LIFTING INTO THE NORTHERN PLAINS.
CONVECTION HAS ALREADY BEGUN OUT IN CENTRAL KANSAS AND WESTERN
OKLAHOMA IN ADVANCE OF AN UPPER LEVEL DISTURBANCE AS LOW LEVEL JET
HAS INCREASED OVERNIGHT OUT IN THE PLAINS. UPPER SHORTWAVE WILL
SHIFT EAST INTO EASTERN OKLAHOMA DURING THE DAY TODAY WITH LOW
LEVEL JET GRADUALLY VEERING TO THE SOUTHWEST DURING THE AFTERNOON.
PW VALUES OVER THE CWA WILL INCREASE INTO THE 1.5 TO 1.6 INCH
RANGE AS GULF MOISTURE INCREASES OVER THE AREA IN THE WARM SECTOR.
WILL LIKELY SEE CONVECTION MOVE INTO WESTERN CWA DURING THE
AFTERNOON AND SHIFT EAST ACROSS THE REMAINDER OF THE CWA TONIGHT.
WHILE SOME STORMS MAY FLIRT WITH SEVERE CRITERIA THIS AFTERNOON
AND EVENING OVER THE WESTERN CWA...MAJORITY OF STORMS SHOULD
REMAIN BELOW SEVERE LIMITS. MAIN HAZARD WILL BE WITH THE HEAVY
RAIN POTENTIAL AND DUE TO RECENT HEAVY RAINS...FLASH FLOODING.
BULK OF HEAVY RAIN WITH THE FIRST WAVE WILL OCCUR TONIGHT WITH A
SECONDARY SHORTWAVE BRINGING ADDITIONAL HEAVY RAIN ON THURSDAY.
FRONT WILL LIKELY BISECT THE CWA THURSDAY NIGHT INTO FRIDAY WITH
ADDITIONAL HEAVY RAIN CHANCES ASSOCIATED WITH THE FRONT. THERE
WILL ALSO BE THE POSSIBILITY OF SEVERE STORMS WITH THE FRONTAL
PASSAGE LATE THURSDAY INTO FRIDAY. WILL HAVE THE FLASH FLOOD WATCH
GO FROM TONIGHT THROUGH EARLY FRIDAY MORNING.
THE FRONT WILL LIKELY HANG UP OVER NORTHERN ARKANSAS HEADING INTO
THE WEEKEND WITH LOW LEVEL GULF MOISTURE OVERRIDING THE FRONT AND
SEVERAL UPPER LEVEL IMPULSES PROVIDING CONTINUED PRECIPITATION
CHANCES THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
LINDENBERG
&&
.AVIATION...
FOR THE 18Z TAFS...THE UPPER LEVEL SYSTEM AND ASSOCIATED SHOWERS
AND THUNDERSTORMS NOW OVER EASTERN KANSAS AND OKLAHOMA WILL
CONTINUE TO MOVE TO THE EAST AND AFFECT THE JOPLIN...SPRINGFIELD
AND BRANSON AREAS THIS FOR MUCH OF THE FORECAST PERIOD. AS THE
SYSTEM SHIFTS EAST...EXPECTS CEILINGS AND VISIBILITIES TO FALL
TO IFR CONDITIONS WITH AREAS OF HEAVY RAINFALL EMBEDDED IN THE RAIN
SHIELD.
LOW LEVEL WINDS WILL INCREASE AFTER 00Z AS A LOW LEVEL JET BEGINS
TO NOSE INTO THE OZARKS. THIS WILL HELP KEEP THUNDERSTORMS
DEVELOPING ACROSS THE AREA. AVIATORS SHOULD EXPECT MVFR TO IFR
CONDITIONS ONCE THE LINE OF THUNDERSTORMS MOVES THROUGH THE
TERMINAL.
EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO REMAIN IN THE
FORECAST THROUGH 18Z THURSDAY AS ADDITIONAL UPPER LEVEL WAVES MOVE
ACROSS THE PLAINS REINFORCE THE RAINFALL ACROSS THE REGION.
HATCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR MOZ055>058-066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Apr 29, 1:00 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED APR 29 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE PLAINS THIS AFTERNOON IN ADVANCE OF AN UPPER LEVEL DISTURBANCE. ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MISSOURI OZARKS FROM THIS AFTERNOON. THE MAIN HAZARD EXPECTED WITH THESE STORMS THROUGH TONIGHT WILL BE WITH HEAVY RAIN AND THE POTENTIAL OF FLASH FLOODING. THIS FIRST WAVE OF PRECIPITATION WILL LIKELY PRODUCE BETWEEN ONE AND TWO INCHES OF RAIN WHICH WILL FALL ON TOP OF ALREADY SATURATED GROUND FROM RECENT HEAVY RAINS. A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH THURSDAY NIGHT. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS MODEST INSTABILITY INCREASES OVER THE MISSOURI OZARKS. A FEW STORMS CAPABLE OF QUARTER HAIL AND LOCALIZED WIND GUSTS TO 60 MPH WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR FROM JOPLIN TO SPRINGFIELD TO WINONA. RIVER FLOODING CONTINUES ON THE LITTLE OSAGE...OSAGE AND MARMATON RIVERS IN VERNON AND BOURBON COUNTIES. SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION. A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH THURSDAY NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A WET PERIOD IS EXPECTED THROUGH THE SEVEN DAY FORECAST WITH SEVERAL UPPER LEVEL WAVES MOVING THROUGH BRINGING CONTINUED CHANCES OF HEAVY RAIN TO THE AREA. SEVERAL INCHES OF RAIN WILL BE POSSIBLE BY THE MIDDLE OF NEXT WEEK. IN ADDITION...AS A COLD FRONT MOVES BACK THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY...SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING WIND GUSTS THE PRIMARY SEVERE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 3:06 AM CDT | Flash Flood Watch | SGF | Bourbon, Cherokee, Crawford | 4 days |
| Apr 29, 7:58 AM CDT | Areal Flood Warning | SGF | Cherokee | 24 hr |
| Apr 29, 6:50 PM CDT | Areal Flood Warning | SGF | Bourbon, Cherokee, Crawford | 39 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.